New York, 2009

Flash Flood and Hail in New York, August 4 to 5, 2009

August 4 to 5, 2009 · NWS BUF · 5 events in 3 counties and zones

Moist, unstable air ahead of an approaching cold front set off scattered strong to severe thunderstorms during the late afternoon and evening. The Lake Erie breeze served as focal point for initial severe convection that produced quarter sized hail over Wyoming County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$91,000
Crop damage
$5,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Moist, unstable air ahead of an approaching cold front set off scattered strong to severe thunderstorms during the late afternoon and evening. The Lake Erie breeze served as focal point for initial severe convection that produced quarter sized hail over Wyoming County. Over the eastern Lake Ontario region, the thunderstorms downed trees and power lines in Jefferson County. In Philadelphia, a 14 x 80 trailer was flipped by the downburst winds. As the thunderstorms moved across southern Erie County, the heavy rain (over four inches in some locations) produced flash flooding that damaged road shoulders including Route 62, Schintzius and Jennings Roads and Larkin Street.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 4, 2:49 PM EST, 39 minutes earlier.

Area forecast discussion, Aug 4, 2:49 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
349 PM EDT TUE AUG 4 2009

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL BLOSSOM ALONG A COLD FRONT THAT WILL
CROSS THE REGION THIS EVENING. COOLER AND DRIER CONDITIONS
WILL FOLLOW WEDNESDAY THROUGH FRIDAY AS HIGH PRESSURE BUILDS BACK
ACROSS THE GREAT LAKES. A WARM FRONT WILL PUSH ACROSS THE EASTERN
LAKES SATURDAY AND EARLY SUNDAY AND BE FOLLOWED BY A SURGE OF HEAT
AND HUMIDITY FOR SUNDAY AND LINGER INTO MONDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
COMPLEX CONVECTIVE EVOLUTION IS UNDERWAY ACROSS THE LOWER GREAT
LAKES REGION...AND MAIN FORECAST CONCERNS REVOLVE AROUND TIMING AND
AREAL COVERAGE OF ANY CONVECTION. SATELLITE IMAGERY SHOWING A
SPRAWLING MCS OVER THE OHIO VALLEY THIS AFTERNOON. MEANWHILE CLOSER
TO HOME...A BROKEN LINE OF STRONG TO SEVERE CONVECTION CONTINUES
OVER SOUTHERN ONTARIO FROM NEAR KITCHENER TO THE OTTAWA VALLEY.
OBJECTIVE RUC ANALYSIS SUGGESTS THAT THE MASSIVE UPSTREAM MCS OVER
THE OHIO VALLEY HAS BIFURCATED THE MID LEVEL JET...WITH ONE SEGMENT
FEEDING INTO THE MCS...AND ANOTHER FARTHER NORTH OVER SOUTHERN
ONTARIO ASSOCIATED WITH CONVECTION THERE. BETWEEN...RELATIVELY
LIGHT MID LEVEL FLOW AND IMPLIED LARGE SCALE SUBSIDENCE NOTED IN
SATELLITE IMAGERY DOWNSTREAM OF THE MCS APPEARS TO BE SUPPRESSING
CONVECTIVE DEVELOPMENT. AS OF 19Z...ONLY A FEW ISOLATED SHRA WERE
DEVELOPING ALONG THE LAKE ERIE CONVERGENCE ZONE FROM NEAR DUNKIRK TO
THE BOSTON HILLS.

IN THE NEAR TERM...EXPECT THE LAKE ERIE CONVERGENCE ZONE ACTIVITY TO
SLOWLY INCREASE IN COVERAGE AND INTENSITY...AND SPREAD INLAND AWAY
FROM LAKE ERIE. THIS ACTIVITY SHOULD REMAIN SOUTHEAST OF THE BUFFALO
METRO...AND MOVE ACROSS THE SOUTHERN TIER AND APPROACH THE WESTERN
FINGER LAKES THROUGH EARLY EVENING. SUBSIDENCE AHEAD OF THE MCS AND
LACK OF LARGE SCALE SUPPORT SHOULD KEEP THIS ACTIVITY RATHER BENIGN.
LATER THIS EVENING...THE BAND OF CONVECTION OVER SOUTHERN ONTARIO
SHOULD BEGIN TO MAKE PROGRESS TO THE ESE AND TOWARDS WESTERN NY AND
THE SAINT LAWRENCE VALLEY. THIS PROGRESS SHOULD BE AIDED BY THE
APPROACH OF THE MAIN SURFACE COLD FRONT...STRETCHING ACROSS CENTRAL
LAKE HURON AT 19Z. AS THE FRONT SURGES SOUTHEAST ACROSS THE CWA...IT
WILL CARRY ANY REMAINING SHRA/TSRA TO THE SOUTHEAST...WITH ACTIVITY
ENDING BY DAYBREAK WEDNESDAY. GIVEN THE COMPLEX EVOLUTION AND LACK
OF OVERALL EXPECTED COVERAGE...WILL JUST UTILIZE CHANCE POPS AND
SCATTERED WORDING IN GRIDS/ZONES. HAVE ATTEMPTED TO PUT IN SOME
TIMING DETAILS INTO THE GRIDS FOR ONLINE DIGITAL PRODUCTS.

LATE TONIGHT WITH THE PASSAGE OF THE SURFACE COLD FRONT...A
NOTICEABLE DRYING/COOLING TREND WILL ENSUE WITH LOWERING HUMIDITY
AND LOWS TO WITHIN A FEW DEGREES OF 60F BY DAYBREAK IN MOST AREAS.

ON WEDNESDAY...EXPECT A FINE DAY AS A SURFACE HIGH RIDGES INTO THE
LOWER GREAT LAKES. STRONG SUBSIDENCE AND DRYING WILL BRING A RETURN
TO MOSTLY SUNNY SKIES...WITH JUST A FEW AFTERNOON DIURNAL CUMULUS
DEVELOPING WITH DAYTIME HEATING AWAY FROM LAKE INFLUENCES. TEMPS
WILL BE COOLER THAN THE PAST FEW DAYS WITH 850MB TEMPS PULLING BACK
TO AROUND +10C...SUPPORTING MID TO UPPER 70S IN MOST LOCATIONS.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
SURFACE HIGH PRESSURE WILL BUILD ACROSS THE REGION FOR MUCH OF THIS
PERIOD...CHARACTERIZED BY JUST SLIGHTLY BELOW NORMAL TEMPERATURES
AND LOW HUMIDITIES. WILL KEEP THIS FORECAST DRY THROUGH LATE FRIDAY
AFTERNOON HOWEVER MODELS ARE HINTING AT SEVERAL SHORTWAVES MOVING
THROUGH THE CYCLONIC FLOW ALOFT.

ON FRIDAY..MODELS ARE BEGINNING TO SHOW PRECIPITATION TRAVELING
ALONG AND AHEAD OF AN APPROACHING WARM FRONT REACHING THE WESTERN
SOUTHERN TIER DURING THE LATE AFTERNOON AND FRIDAY NIGHT. ELSEWHERE
WILL REMAIN DRY THROUGH FRIDAY NIGHT.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
THIS TIME PERIOD WILL CONTINUE TO SEE WARMTH AND HUMIDITY INCREASING
INTO THE BEGINNING OF NEXT WEEK...BEFORE A COLD FRONT SLIDES THROUGH
LATE TO CLEAR THE AIR.

LOOKING AT THE UPPER LEVEL FLOW ACROSS NORTH AMERICA A CHANGE IN THE
PATTERN IS SUGGESTED BY THE END OF THE WEEKEND. THE UPPER LEVEL
RIDGE THAT HAS BEEN ANCHORED OVER THE WESTERN ATLANTIC AND TROUGH
OVER THE GREAT LAKES AND NORTHEAST WILL ADVANCE EASTWARD ALLOWING
FOR THE UPPER LEVEL RIDGE AND HEAT FROM THE SOUTH AND WEST TO SURGE
NORTHEASTWARD.

ON SATURDAY BOTH THE 12Z GFS AND THE 00Z ECMWF MODELS ARE IN GOOD
AGREEMENT OF A WARM FRONT SLIDING NORTHWARD ACROSS THE CWA AREA.
WILL LEAVE CURRENT THINKING OF SHOWERS AND THUNDERSTORMS TOWARDS THE
WESTERN PORTION OF THE REGION FOR SATURDAY AS SFC HIGH PRESSURE
ACROSS NEW ENGLAND SHOULD SLOW THE PROGRESSION OF THE WARM FRONT.

LOOK FOR SHOWERS AND THUNDERSTORMS EVERYWHERE BY SATURDAY EVENING AS
THE WARM FRONT CONTINUES TO PUSH NORTH AND EASTWARD. EXPECT THE WARM
FRONT TO EVENTUALLY SLOW AS IT LIFTS NORTHWARD...AND WILL LEAVE A
CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS THE CENTRAL AND EASTERN
END OF LAKE ONTARIO FOR SUNDAY.

THE 00Z ECMWF CONTINUES TO BE SLOWER WITH THE ADVANCEMENT OF THE
HEAT WITH SUNDAYS 850H TEMPERATURES BETWEEN 13-15C. THE 12Z GFS
CONTINUES TO BRING 20-21C 850H ACROSS THE REGION WHICH WOULD PROMOTE
80S ACROSS THE REGION AND UPPER 80S ACROSS THE GENESEE VALLEY. WILL
CONTINUE TO HOLD AFTERNOON HIGHS A LITTLE BELOW MODEL GUIDANCE FOR
SUNDAY.

THE 00Z GEFS HAS THESE 850H AND 925H TEMPERATURES ABOUT 1
STANDARD DEVIATION ABOVE NORMAL FOR SUNDAY AND MONDAY. SO WHILE
CLIMATOLOGY THIS WARMTH IS NOT OUT OF THE ORDINARY...COMPARED TO
RECENT MONTHS SUNDAY AND MONDAY LOOK TO HAVE SOME OF THE WARMEST
DAYS OF THE SUMMER. THE HEAT AND MUGGINESS WILL CONTINUE INTO
MONDAY WITH SHOWERS AND THUNDERSTORMS BEFORE A COLD FRONT WILL SWING
THROUGH LATE MONDAY OR EARLY TUESDAY. DRIER AND COOLER AIR WILL
FOLLOW LATER ON TUESDAY AS ANOTHER AREA OF HIGH PRESSURE PRESSES
INTO THE REGION.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
MAIN CONCERN FOR THE 18Z TAF CYCLE REVOLVES AROUND CHANCES AND
TIMING OF CONVECTION. SCATTERED TO NUMEROUS STORMS ARE DEVELOPING
ALONG A PRE-FRONTAL TROUGH OVER SOUTHERN ONTARIO AS OF 1730Z. MOST
OF THIS ACTIVITY IS MOVING EAST AND WILL MISS THE TERMINALS TO THE
NORTH AS THEY CROSS SOUTHERN ONTARIO PROVINCE AND LAKE ONTARIO.
SHORT TERM MODEL GUIDANCE AND BUILDING INSTABILITY SUGGESTS THAT
ADDITIONAL SCATTERED STORMS MAY DEVELOP BY LATE AFTERNOON FARTHER
SOUTH ACROSS THE NIAGARA PENINSULA OF SOUTHERN ONTARIO...AND ALSO
POSSIBLY ALONG THE LAKE ERIE CONVERGENCE ZONE JUST INLAND FROM THE
LAKE ACROSS THE SOUTHERN TIER. SOME OF THIS ACTIVITY MAY APPROACH
THE TERMINALS AFTER ABOUT 21Z. GIVEN THE UNCERTAINTY IN AREAL
COVERAGE...FOR NOW KEPT MENTION WITH VCTS AND CB QUALIFIERS FROM
ABOUT 21Z-00Z.

AFTER THAT...EXPECT A BREAK FOR A FEW HOURS BEFORE THE MAIN COLD
FRONT CROSSES THE REGION. THE NAM AND RUC CONTINUE TO SUGGEST
SCATTERED SHOWERS AND POSSIBLY A FEW STORMS WILL DEVELOP ALONG THIS
BOUNDARY AS WELL BETWEEN ABOUT 03Z-06Z. WILL BRING ANOTHER FEW HOURS
OF VCSH AND CB INTO THE TERMINALS DURING THIS TIME RANGE. LATER
FORECASTS CAN REFINE TIMING AND CATEGORICAL MENTION. FOLLOWING THE
FRONTAL PASSAGE...WINDS WILL SHIFT TO THE NORTHWEST WITH STRONG
DRYING ALLOWING CIGS TO SCATTER OUT. ALL IN ALL...EXPECT VFR TO
PREVAIL THROUGH THE PERIOD EXCEPT IN ANY HEAVIER SHRA/TSRA THAT
DEVELOP.

OUTLOOK...
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...VFR.
FRIDAY AFTERNOON THROUGH SUNDAY...VFR/MVFR IN CHANCE SHRA/TSRA.

&&

.MARINE...
SOUTHWEST WINDS HAVE BECOME RATHER GUSTY OVER THE LAND AREAS THIS
AFTERNOON WITH GUSTS OF 20-25 KNOTS. THIS IS NOT THE CASE OVER
LAKE ERIE HOWEVER...WITH THE RELATIVELY COOLER LAKE WATERS
PROVIDING SOMEWHAT OF A STABLE LAKE DOME EFFECT...WITH LIGHTER
WIND SPEEDS OVER THE LAKE. THUS...WILL DROP THE SMALL CRAFT
ADVISORIES EARLY. EXPECT 2-3 FOOT WAVES ON LAKE ERIE AND ALSO
PORTIONS OF THE OPEN WATERS OF LAKE ONTARIO THROUGH THE EVENING
BEFORE SUBSIDING BY LATE EVENING.

LATE TONIGHT AND WEDNESDAY WINDS WILL SHIFT TO THE WEST AND
NORTHWEST...WITH AROUND 15 KNOTS EXPECTED ON LAKE ONTARIO. THIS
MAY PRODUCE 2-4 FOOT WAVES ON LAKE ONTARIO FROM NEAR ROCHESTER TO
MEXICO BAY. FOR NOW WILL KEEP CONDITIONS JUST BELOW SCA
CRITERIA...BUT WILL CONTINUE TO MONITOR.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...THOMAS
NEAR TERM...HITCHCOCK
SHORT TERM...LEVAN
LONG TERM...THOMAS
AVIATION...HITCHCOCK
MARINE...HITCHCOCK
Hazardous weather outlook, Aug 4, 4:00 AM EST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
500 AM EDT TUE AUG 4 2009

LEZ020-NYZ001>008-010>014-019>021-085-050900-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-NIAGARA-ORLEANS-MONROE-WAYNE-
NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-NORTHERN ERIE-GENESEE-WYOMING-
LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
500 AM EDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
WESTERN AND NORTH CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON...THEN CONTINUE INTO TONIGHT. THERE IS THE POTENTIAL
FOR AT LEAST A FEW ISOLATED STORMS TO BECOME STRONG TO SEVERE
THIS AFTERNOON...WITH THE MAIN THREAT BEING DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ040-041-LOZ042>045-062>065-SLZ022-024-050900-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
500 AM EDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON...THEN CONTINUE INTO TONIGHT. THERE IS THE POTENTIAL
FOR AT LEAST A FEW ISOLATED STORMS TO BECOME STRONG TO SEVERE
THIS AFTERNOON...WITH THE MAIN THREAT BEING STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

JJR

The radar

The Buffalo radar (KBUF), 36 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Wyoming

When
August 4, 3:28 PM EST
Where
Wyoming County, 0.5 mi NE of Strykersville
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
Public
Coordinates
42.704, -78.442

Thunderstorm Wind, Jefferson

When
August 4, 5:59 PM EST
Where
Jefferson County, 1.38 mi S of Orleans Four Corners
Measured
50 kt (58 mph) measured gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
44.160, -75.900

Thunderstorm Wind, Jefferson

When
August 4, 6:20 PM EST
Where
Jefferson County, 1.47 mi SSE of Philadelphia
Measured
50 kt (58 mph) measured gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
44.150, -75.710

Thunderstorm Wind, Jefferson

When
August 4, 6:31 PM EST
Where
Jefferson County, 0.5 mi E of Antwerp
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.200, -75.610

Flash Flood, Erie

When
August 4, 11:55 PM EST to August 5, 1:30 AM EST
Where
Erie County, 0.95 mi E of North Boston to 0.53 mi N of Jerusalem Corners
Cause
Heavy Rain
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
42.678, -78.751

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194470, 194471, 194473, 194474, 194476.